Allergic reaction: the penicillin problem
Get a shot of weekend inspiration with the best in life, arts and culture. Delivered every Saturday morning.
It was a weekend in winter, and winter weekends are busy, but that was no excuse. I went to see a young woman on one of the wards who had become ill overnight. She had been admitted with dehydration after a bout of food poisoning. Now the nurses reported that she had a temperature of 40C and rigors, or uncontrollable shivering.
When I got to her, she was drowsy and breathing fast; her skin was hot when I touched it. Listening to her chest, I could hear her heart racing at more than 100 beats a minute and crackles at the bottom of her right lung, as the airways popped open against the weight of secretions. I was sure she had pneumonia. I picked up the drug chart and prescribed an antibiotic called co-amoxiclav, to be given intravenously three times a day. As the patient was so ill, I asked the nurse to give the first dose straight away.
I went across the corridor and into the doctors’ office to request a chest X-ray and write in the patient’s notes. When I picked them up, an old drug chart fell out. **PENICILLIN ALLERGY** it said on the front. My heart rate doubled. “She’s allergic to penicillin!” I told the other doctor on call, a legendarily calm Nigerian who once clerked 32 patients in a row without any visible sign of effort. “Bummer,” he said. “I saw a penicillin anaphylaxis once. Dead in 10 minutes. Ugly.” I ran back to the ward and pulled the curtain open. The woman had her eyes closed; her drip arm was hanging over the side of the bed. God almighty, I thought. I looked up at the drip stand; “0.9 per cent Normal Saline”, was printed on the bag. The nurse came in. “She’s allergic to penicillin, so I didn’t give it,” he said. “I was beeping you, to tell you.”
Antibiotics containing penicillin are the commonest cause of drug allergies, although dangerous, anaphylactic-type reactions are fortunately rare. “Are you allergic to anything?” we ask every patient we meet; the nurses ask too and the pharmacist; we ask everyone, all the time; it’s essential information. But the response is sometimes ambiguous. The patient may say “penicillin” (“doctors!” is another popular response). This isn’t enough: you need to find out what happened when they took the drug. Often people can’t remember – they’ve been told it made them ill when they were a baby. Or they describe reactions that are side effects – side effects can be unpleasant but they’re not dangerous.
Most antibiotics have the potential to cause abdominal pain, nausea or diarrhoea; these are symptoms not allergies, and shouldn’t prevent anyone from having what may be an essential medicine. But a rash is more worrisome, and anything that suggests an anaphylactic allergic response is an absolute contraindication. If penicillin has ever made your mouth swell, or made it hard for you to breathe, or given you a rash that looks like hives, you must not have it, or any of its derivatives – no flucloxacillin, no amoxicillin, no co-amoxiclav (also called augmentin), no tazocin.
The allergy box on my patient’s drug chart was blank. In my rush to treat her, I had assumed she had no allergies, even though no one had written “NKDA” (No Known Drug Allergies) or signed the box to confirm this. And I failed to check with the woman herself. This isn’t good enough. A blank space tells you only that the doctor who wrote the drug chart either forgot to ask about allergies or forgot to document the answer. You must always, always check. I prescribed a different antibiotic, and told the patient about my mistake, and how sorry I was.
“No harm done,” she said.
Sophie Harrison is a hospital doctor in South Yorkshire. This column appears fortnightly
Get alerts on Life & Arts when a new story is published